A young Australian woman battling what she believes is an extreme withdrawal from eczema creams has revealed that her frustrating fight for answers will take her overseas.
Alice Jervis, 28, has lived with red and inflamed skin for most of her life but says the chronic condition flared to a debilitating new level when she stopped using the lotions prescribed to her, feeling they were actually making the condition worse.
WATCH THE VIDEO ABOVE: Australian woman reveals crippling topical steroid withdrawal battle.
Watch the latest news and stream for free on 7plus >>
A rash now covers her entire face and has spread across almost all of her body.
“I’ve had many, many nights where all I can do is cry,” she told 7NEWS.
Jervis believes she has topical steroid withdrawal (TSW), which can be triggered when you stop taking medication. Symptoms include flaking or shedding skin, swelling and pain.
In a frustrating blow for her, doctors have so far doubted the self-diagnosis.
“They all have said that this is just a severe case of eczema and that I actually need to go back to using the steroid creams that caused this condition,” she said.
Jervis is far from alone, with TWS cases popping up around the world.
One sufferer in the US described it as like having a “bone-deep itch”.
“There are times when I would just give up,” Natalie Merchant told US publication 11Alive earlier this year.
“I’d go lie on the bathroom floor and just cry like I’m not going to be able to sleep tonight. Why fight it? Why keep trying?”
In New Zealand Grace Beeby said TSW left her with burning, crusting, and oozing skin, on top of agonising nerve pain.
She said showering felt like acid on her skin.
Beyond the lotions, Jervis has tried several different things to get it under control but light therapy, diet changes and vitamins and supplements have been of little help.
Now she wants to move to Thailand to try Cold Atmospheric Plasma (CAP) therapy, which has been shown in some studies to alleviate skin inflammation.
‘Taken everything from me’
Unemployed for a year because of the condition, Jervis has launched a crowdfunding campaign on GoFundMe to help get her life back on track.
“Unfortunately there are no current treatments within Australia and without the help and support (of) medical professionals, I’m unable to live a normal life,” she said.
“Topical steroid withdrawal has taken everything away from me and this treatment in Thailand is my ticket out of it.”
RACGP dermatology chair Dr Jeremy Hudson said the problem with eczema is that you “never fully cure yourself of it”.
“My concern would be that if someone goes overseas and it’s expensive, yes it might improve it but what’s the long-term outcome going to be?” he said.
Jervis, who shares the ups and downs of her health battle on social media, told her followers that with her options exhausted in Australia she is willing to take “a new big step”.
– With reporting from Ashlea Kunowski
If you’d like to view this content, please adjust your .